Hail, Cascade
- When
- May 28, 3:37 PM MST
- Where
- Cascade County, 1.57 mi ENE of Cascade Barrett Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.240, -111.700
Hail 1.50 inches (ping pong ball sized) reported about 2 mi S of Cascade, MT.
A shortwave and upper level jet energy moved over Montana through the period as a weak NW-SE frontal boundary remained stalled across the forecast area. Scattered to numerous showers and thunderstorms, some severe, developed late afternoon and evening over North-Central Montana, with activity diminishing during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A shortwave and upper level jet energy moved over Montana through the period as a weak NW-SE frontal boundary remained stalled across the forecast area. Scattered to numerous showers and thunderstorms, some severe, developed late afternoon and evening over North-Central Montana, with activity diminishing during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 28, 1:41 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 241 PM MDT Wed May 28 2014 .DISCUSSION... Tonight through Friday...Primary concern in the near-term is the developing threat for strong/severe convection this evening. Visible satellite showing several area of growing cumulus. Strong deep layer shear and moderate instability will aid in storm development as the evening progresses. Highest threat for severe weather...including the potential for an isolated tornado...will be generally along and east of a line from Havre to Stanford. Can't rule out convection over C/SC MT but greatest threat there will be gusty winds. Beyond tonight...anticipate benign conditions for the day on Thursday with seasonable temps generally in the mid 60s to near 70 degrees. Temps warm back into the 70s for the lower elevations on Friday. May see a few storms develop over southwest MT during the afternoon hours. Foltz Friday Night through Wednesday...Extended forecast period shaping up to be several days of mostly cloudy skies with multiple periods of rain as a broad, slow-moving, Pacific shortwave trof works its way across the region. On Sat morning, the trof axis and its closed low pressure area will be just coming ashore along the California coast. South-southeast winds aloft ahead of the trof axis will push a swath of monsoonal moisture from the Four Corners area into the Northern Rockies, leading to first round of scattered showers and thunderstorms Sat aftn/eve. As the trof reaches the Great Basin on Sun, winds aloft switch to east-southeast, which will draw moisture from the Central Rockies and upper Midwest states back westward into MT. This moisture should combine with Pacific moisture accompanying the shortwave, resulting in widespread precipitation from Sun through Tues. As noted in earlier discussions, rainfall amounts and the location(s) of heavier rainfall are of particular concern as there is potential that several areas may receive high amounts that will combine with ongoing snowmelt to quickly raise river and stream levels, especially over the southwest counties and along the Rocky Mtn Front. Latest runs of the GFS and ECMWF forecast models are in good agreement on the shortwave's speed/path and the broad precip coverage, but marked differences continue on total rainfall amounts and locations of the higher rainfall values. Too early yet to lean toward any one model's rainfall solution, but the overall forecast of persistent wet conditions should be a heads-up to local land and emergency managers, as well as the general public, of an increasing flood threat. The rain should taper off Tues night, with only spotty precip coverage expected on Wed, but the flood threat would continue into late next week as high water levels make their way through area river/stream basins. Waranauskas&& .AVIATION... UPDATED 2345Z. One weather disturbance will result in showers and thunderstorms over central Montana spreading into northcentral Montana early this evening. Expect a brief period of MVFR or even IFR visibilities and possibly ceilings in heavy rain. There will also be local hail and wind gusts to 50 knots with the thunderstorms. Another weather disturbance will bring a few showers near and after midnight with a risk of thunderstorms near and east of a KHVR-KLWT line. Late tonight through Thursday morning expect skies generally clearing from the west. Also gusty west winds 20 to 30 knots will develop Thursday over the northern plains. Blank && .HYDROLOGY... UPDATED 110 PM Wednesday. A Flood Warning remains in effect for the Big Hole River and a Flood Watch has now been issued for the Gallatin River at Logan and Gallatin Gateway. Guidance from the MBRFC continues to suggest that water levels on several other rivers in Southwest Montana will rise to near flood stage in the coming days. An ESF has been issued for Southwest Montana for the short term...as a few small creeks have reached bankfull. However...many of these smaller streams and creeks that have reached bankfull are doing so for only a few hours each day before lowering again. Main concern for the entire forecast area continues to be the potential for heavy precipitation developing over a snow packed mountain range. Medium range models continue to indicate the potential for a widespread moderate to heavy rainfall event this weekend through early next week which could produce an increase in hydrologic issues. && .PRELIMINARY POINT TEMPS/POPS... GTF 47 67 40 73 / 40 10 0 10 CTB 43 64 36 72 / 50 10 0 10 HLN 48 70 44 77 / 10 10 10 20 BZN 45 70 39 75 / 10 10 10 30 WEY 37 69 32 76 / 10 10 10 20 DLN 44 69 39 74 / 10 10 10 20 HVR 50 72 39 77 / 40 10 0 10 LWT 47 65 42 70 / 30 10 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 423 PM MDT WED MAY 28 2014 MTZ012-013-049-282315- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 423 PM MDT WED MAY 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON...EXTREME WESTERN CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 515 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CASCADE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FORT SHAW AND FORT SHAW... SUN RIVER AND ULM... VAUGHN AND SUN PRAIRIE... POWER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4781 11180 4767 11122 4714 11172 4721 11196 TIME...MOT...LOC 2223Z 203DEG 34KT 4726 11179
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 426 PM MDT WED MAY 28 2014 MTZ012-014-282315- CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT- 426 PM MDT WED MAY 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK AND WESTERN CASCADE COUNTIES UNTIL 515 PM MDT... AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WOLF CREEK...OR 24 MILES NORTH OF HELENA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CASCADE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. LAT...LON 4735 11179 4719 11138 4682 11181 4692 11203 TIME...MOT...LOC 2226Z 211DEG 22KT 4695 11185
The Great Falls radar (KTFX), 34 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
23 hail, 5 thunderstorm wind, 1 high wind, 1 heavy rain. Local standard time, as filed.
Hail 1.50 inches (ping pong ball sized) reported about 2 mi S of Cascade, MT.
Hail 0.88 inches (nickel sized) reported about in Cascade, MT.
Hail 0.88 inches (nickel sized) reported about 2 mi N of Great Falls, MT.
Hail 1.00 inches (quarter sized) reported in Great Falls, MT.
Hail 0.75 inches (penny sized) reported about 3 mi SSW of Ulm, MT.
Hail 0.88 inches (nickel sized) reported about 2 mi N of Great Falls, MT.
Hail 1.00 inches (quarter sized) reported in Highwood, MT.
Hail 1.00 inches (quarter sized) reported in Fort Benton, MT.
Hail 1.00 inches (quarter sized) reported about 7 mi NE of Highwood, MT.
Hail 1.75 inches (golf ball sized) reported.
Hail 1.75 inches (golf ball sized) reported about 10 mi NW of Geraldine, MT. Spotter returned home 45 minutes after event. Original hailstone could have exceeded 2.00 inches.
High wind gusts, measured at 52KT (60MPH), were reported at the Loma DOT sensor, 1 mi N of Loma, MT. An airplane hangar in Big Sandy was destroyed.
Hail 1.00 inches (quarter sized) reported about 2 mi N of Square Butte, MT.
Hail 2.00 inches (hen egg sized) reported.
Hail 0.75 inches (penny sized) reported in Big Sandy, MT.
Hail 0.88 inches (nickel sized) reported with little to no wind.
Hail 1.00 inches (quarter sized) reported about 6 mi N of Coffee Creek, MT.
Hail 2.00 inches (hen egg sized) reported in Rocky Boy, MT.
Hail 1.00 inches (quarter sized) reported about 7 mi SE of Rocky Boy, MT.
Hail 1.00 inches (quarter sized) reported about 10 mi S of Chinook, MT. Hail stones measured 2 hours after event. Trees stripped of leaves.
High wind gusts, measuring 66KT (76MPH), were reported about 10 mi S of Chinook, MT. Trees stripped of leaves.
Hail 1.50 inches (ping pong ball sized) reported about 15 mi ESE of Lloyd, MT.
High wind gusts, estimated at 52KT (60MPH), were reported in Harlem, MT. A power line was blown down, starting a small fire.
High wind gusts, measuring 52KT (60MPH), were reported about 13 mi S of Fort Belknap, MT.
Hail 0.75 inches (penny sized) reported about 6 mi WSW of Hogeland, MT.
Hail 1.00 inches (quarter sized) reported about 4 mi SSE of Hogeland, MT.
High wind gusts, measuring 52KT (60MPH), were reported about 4 mi SSE of Hogeland, MT.
High wind gusts, measuring 50KT (58MPH), were reported about 3 mi SSW of Cut Bank, MT at the Cut Bank Airport ASOS.
Hail 1.00 inches (quarter sized) reported.
Heavy rain of 1.00 inches reported at the Cut Bank Airport ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519397, 519383, 519381, 519386, 519380, 519384, 519388, 519385, 519387, 519391, 519395, 519410, 519389, 519408, 519393, 519399, 519398, 519404, 519401, 519406, 519417, 519402, 519412, 519419, 519413, 519414, 519415, 519428, 519424, 519426.